Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Feb 27, 2024, 5:43 PM CST for Henry County, Mercer County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2024, 5:43 PM CST (23:43 UTC)
- Expired
- Feb 27, 2024, 6:01 PM CST
- In force
- 18 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Henry County, IL, Mercer County, IL
The radar
The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 3:53 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2996 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WFUS53 KDVN 272343
TORDVN
ILC073-131-280030-
/O.NEW.KDVN.TO.W.0003.240227T2343Z-240228T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
543 PM CST Tue Feb 27 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
East central Mercer County in northwestern Illinois...
Southwestern Henry County in northwestern Illinois...
* Until 630 PM CST.
* At 543 PM CST, a severe thunderstorm capable of producing a tornado
was located over New Windsor, or 14 miles southwest of Cambridge,
moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Woodhull, Alpha, Andover, and Ophiem around 550 PM CST.
Cambridge and Nekoma around 555 PM CST.
Bishop Hill, Ulah, and Henry County Fairgrounds around 600 PM CST.
Other locations in the path of this tornadic thunderstorm include
Galva and German Corner.
This includes Interstate 74 in Illinois between mile markers 25 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4116 9051 4128 9051 4132 9002 4117 9002
TIME...MOT...LOC 2343Z 267DEG 28KT 4121 9045
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
McClure2 follow-up statements
475
WWUS53 KDVN 272350
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
550 PM CST Tue Feb 27 2024
ILC131-280000-
/O.CAN.KDVN.TO.W.0003.000000T0000Z-240228T0030Z/
Mercer IL-
550 PM CST Tue Feb 27 2024
...THE TORNADO WARNING FOR EAST CENTRAL MERCER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
Illinois.
LAT...LON 4117 9002 4116 9044 4128 9043 4132 9002
TIME...MOT...LOC 2350Z 263DEG 26KT 4122 9041
$$
ILC073-280030-
/O.CON.KDVN.TO.W.0003.000000T0000Z-240228T0030Z/
Henry IL-
550 PM CST Tue Feb 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CST FOR
SOUTHWESTERN HENRY COUNTY...
At 550 PM CST, a severe thunderstorm capable of producing a tornado
was located over New Windsor, or 12 miles southwest of Cambridge,
moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Woodhull, Alpha, Andover, and Ophiem around 555 PM CST.
Cambridge, Nekoma, and Ulah around 600 PM CST.
Other locations in the path of this tornadic thunderstorm include
Bishop Hill, Galva and German Corner.
This includes Interstate 74 in Illinois between mile markers 25 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4117 9002 4116 9044 4128 9043 4132 9002
TIME...MOT...LOC 2350Z 263DEG 26KT 4122 9041
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
McClure475 WWUS53 KDVN 280001 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 601 PM CST Tue Feb 27 2024 ILC073-280011- /O.CAN.KDVN.TO.W.0003.000000T0000Z-240228T0030Z/ Henry IL- 601 PM CST Tue Feb 27 2024 ...THE TORNADO WARNING FOR SOUTHWESTERN HENRY COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. However small hail and gusty winds are still possible with this thunderstorm. A Tornado Watch remains in effect until 1000 PM CST for northwestern Illinois. LAT...LON 4117 9002 4116 9044 4128 9043 4132 9002 TIME...MOT...LOC 0000Z 267DEG 28KT 4122 9030 $$ McClure
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Feb 27, 5:21 PM CST, 22 minutes earlier. Its key messages:
- Scattered thunderstorms 4 to 8 PM, primarily east of the Mississippi River, with a likelihood of a supercell mode in some of the storms over northern Illinois and a severe weather threat (although conditional tornado threat on depth of moisture and low-level instability)
- Strong winds gusting over 40 mph this evening and tonight. The wind advisory has been expanded to include the rest of the DVN CWA until 6am Wednesday.
- Temperatures to plummet tonight into the teens behind the cold front. Locations will see temperatures drop more than 10 degrees in 1 hour after frontal passage. Wind chills to drop into the single digits above and below zero.
- Light snow showers after midnight, with amounts under an inch mainly on grassy and elevated surfaces. Some brief reductions in visibility and slick spots may occur.
- Much colder Wednesday and 1st day below normal in over a week.
Area forecast discussion, Feb 27, 5:21 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
521 PM CST Tue Feb 27 2024
.KEY MESSAGES...
- Scattered thunderstorms 4 to 8 PM, primarily east of the
Mississippi River, with a likelihood of a supercell mode in
some of the storms over northern Illinois and a severe weather
threat (although conditional tornado threat on depth of
moisture and low-level instability)
- Strong winds gusting over 40 mph this evening and tonight. The
wind advisory has been expanded to include the rest of the DVN
CWA until 6am Wednesday.
- Temperatures to plummet tonight into the teens behind the cold
front. Locations will see temperatures drop more than 10
degrees in 1 hour after frontal passage. Wind chills to drop
into the single digits above and below zero.
- Light snow showers after midnight, with amounts under an inch mainly
on grassy and elevated surfaces. Some brief reductions in
visibility and slick spots may occur.
- Much colder Wednesday and 1st day below normal in over a week.
&&
.MESOSCALE...
Issued at 149 PM CST Tue Feb 27 2024
The record warmth for the month of February is still on track to
at least provide a window of severe weather potential along and
east of the Mississippi River in our CWA, and in particular
along/north of I-80, late today/early this evening.
The latest 130 PM analysis depicts a 990 mb surface low
near Ottumwa, which has dragged higher surface moisture
northward (24-hour dew point change of 20+ degrees in parts of
west central Illinois!). The western edge of the 55 dew points
is from west of Springfield, IL to Galesburg, IL. As the low
approaches the Quad Cities by 4 PM, it will wrap this moisture
north-northwest. As the low also brings a surface wind
convergence and a pseudo-dry line northeast, and upper level
wind divergence increases (already noted by increasing cirrus
and even accas over eastern Iowa), that surface feature will
likely serve as the initiation area for scattered thunderstorms
near and east to northeast of the Quad Cities during the 4-6 PM
window. Convection-allowing models (CAMs) support this trend.
A failure mode to any storms would be there is not enough
boundary layer moisture (i.e. its only skin layer deep), which
is more of an issue near the Mississippi River in our CWA. Also
that area might see the cold front pass prior to initiation
opportunity. East of there, especially toward Sterling and
Princeton, IL, confidence is higher we would have enough for at
least scattered storms (20-40 percent coverage). The cumulus
clouds on satellite which are as far west as south of Peoria
right now might best show where the line of longitude will be
for storm initiation.
In terms of severe threat, conceptually to the immediate east-
northeast of a low center and on a dryline-like feature arcing
northeastward, supercellular structures would be supported.
Shear magnitude is more than sufficient (deep layer of 45+ kt),
and how persistent of a threat may depend on orientation of the
boundary as it lifts northward and, again, moisture depth. The
helicity values are presently low such as on our VWP, but as the
low-level jet increases ahead of the low late this afternoon,
values are expected to increase to 150-200 m2/s2. The forecast
motion of right-moving supercells today (due east at 30 mph)
would be favorable for some tornado threat in any mature cells
that can develop toward and into north central Illinois. The
most likely severe threat with any mature storms looks to be
hail, given steep 2-6 km lapse rates of 8 C/km aiding updrafts
accelerations and freezing levels below 10 kft. Some significant
severe hail (golf ball size or larger) is possible in this
regime.
So again, confidence in at least some thunderstorms in Illinois
as well as a supercell mode with a hail threat has trended
higher, especially our far eastern CWA. Lower confidence
remains in coverage and whether or not boundary layer moisture,
especially along the western periphery of the cumulus coming
north-northwest in central Illinois, is enough for a localized
tornado threat mainly from near I-80 to a little north of I-88.
For those along and east of the Mississippi River, especially
with outdoor or travel plans, stay aware of the forecast late
today and early this evening.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 224 PM CST Tue Feb 27 2024
Tonight...surface low to be near GBG at 00z Wednesday with the cold
front through most of the CWA. This low will deepen to at least
986mb as it moves into western MI by 06z. A strong pressure gradient
combined with the mix down potential will result in sustained winds
over 25 mph and gusts over 45 mph at times. For this reason, have
expanded the wind advisory to all counties until 12z Wednesday. In
addition, strong CAA will push temps below freezing and bring a
chance of snow showers. Seems Mother Nature wants us to experience
all four seasons in 24 hours! The largest diurnal range for MLI in
its climate record is 62 degrees in a calendar day on 11/11/1911
from its high of 76 degrees to the low of 14 degrees. We may get
close to this before Midnight. Regarding snow chances, strong
forcing aloft aided by a 160+kt jet will bring a brief 1-2 hr
reduction in visibility during any snow showers. Warm ground and
pavement temps should limit any accumulation to grass and elevated
surfaces. That said, there is a strong fgen signal that will need to
be watched that could bring a localized inch somewhere in the CWA.
Confidence in this is very low but will pass this concern on to the
evening shift. Quite the shock to the system will be seen Wednesday
AM. Wind chills will drop into the single digits above and below
zero.
Wednesday...much colder temperatures and clouds clearing will be
seen during the day. Cold temps aloft (-11 to -13C at 850mb) will
keep highs from reaching freezing for most locations. This will be
the first time we have been this cold since Feb 17th.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 224 PM CST Tue Feb 27 2024
Wednesday night-Saturday night...quiet and dry weather and a return
to above normal temperatures will be seen to end the very warm
February and going into the beginning of March. Mostly sunny skies
and temperatures reaching the mid to upper 60s is expected.
Sunday into Early Next Week...Another strong low will track into the
northern Plains putting us in the warm sector. Widespread
temperatures in the 70s and strong southerly winds will bring a fire
weather risk to the region. Something that we will continue to
monitor in later forecasts. A cold front will bring the next chance
of showers and thunderstorms Sunday night into Monday.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 513 PM CST Tue Feb 27 2024
An active 24 hours is forecast for all terminals in eastern
Iowa/northwest Illinois. A strong cold front will pass through
the region this evening, bringing a mix of weather conditions.
Initially, showers and storms are expected around the KMLI/KDBQ
vicinities, which will bring brief drops in visibilities to
MVFR/IFR. As the front passes this threat will diminish, with
attention turning to strengthening northwest winds. Light winds
from the south will veer northwest as the front passes, and
will strengthen with gusts around 30-40 kts at times through
the night. By midnight, a weak disturbance following the front
will bring an area of light snow to all terminals, which is
denoted by TEMPO groups beginning around 28.05z. MVFR/IFR
conditions will accompany the snow.
VFR conditions will return area-wide as skies clear by
28.12z, with gusty winds persisting through the remainder of the
period.
&&
.CLIMATE...
Issued at 149 PM CST Tue Feb 27 2024
Daily Record Highs for today, February 27th...
Burlington, IA.....72 in 1976....BROKEN
Cedar Rapids, IA...64 in 2018 and previous years...BROKEN
Dubuque, IA........62 in 1896....BROKEN
Moline, IL.........71 in 1976....BROKEN
Daily Record Warm Lows for today, February 27th...
Dubuque, IA........41 in 1896
Moline, IL.........41 in 1895 and previous years
All-Time Record February Daily Highs...
Burlington, IA.....76 on 2/24/1930*
Cedar Rapids, IA...76 on 2/26/2024*
Dubuque, IA........72 on 2/26/2024*
Moline, IL.........76 on 2/26/2024*...BROKEN (again!)
* = also denotes All-Time Record Meteorological Winter Daily Highs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 6 AM CST Wednesday for IAZ040>042-051>054-
063>068-076>078-087>089-098-099.
IL...Wind Advisory until 6 AM CST Wednesday for ILZ015-024.
Wind Advisory from 9 PM this evening to 6 AM CST Wednesday for
ILZ001-002-007-009-016>018-025-026-034-035.
MO...Wind Advisory until 6 AM CST Wednesday for MOZ009-010.
&&
MESOSCALE...Friedlein
SHORT TERM...
LONG TERM...Gross
AVIATION...Speck
CLIMATE...GrossHazardous weather outlook, Feb 27, 12:45 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1245 PM CST Tue Feb 27 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1245 PM CST Tue Feb 27 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered severe thunderstorms are expected to form between 4 and 6 PM along and east the Mississippi River as a strong cold front approaches the area. These storms are expected to mature as they head into Illinois leading to the threat of large hail, damaging winds and tornadoes. The best chance for a tornado looks to exist between I80 and I88 in Illinois late this afternoon and into the evening. As winds increase behind the cold front this afternoon, very high fire danger is expected. Burning is discouraged. Tonight, winds behind the cold front will blow at 20 to 30 mph, with gusts to 45 mph. Wind chills will fall below zero by morning with temperatures dropping 55 to 65 degrees in a 15 hour window. Prepare for typical late January weather! Moderate snowfall is possible tonight with accumulations up to half an inch. This snowfall could lead to slick roads for the morning commute. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Windy weather will continue through Thursday with gusts to 40 mph possible and a continued risk for fires spreading out of control. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed today, after 4 PM. GENERAL STORM MOTION OF THE DAY: ENE at 30-40 mph
In the hours before
Local storm report, Feb 27, 5:19 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
519 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail Colona 41.47N 90.36W
02/27/2024 E1.00 inch Henry IL Broadcast Media
Social media picture of quarter size hail
relayed by media.
&&
12Local storm report, Feb 27, 5:25 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
525 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Hail 4 WSW Rock Island 41.44N 90.64W
02/27/2024 M0.25 inch Rock Island IL Amateur Radio
Delayed report.
&&Local storm report, Feb 27, 5:37 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
537 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 2 N Leon Corners 41.63N 89.92W
02/27/2024 M1.00 inch Whiteside IL Broadcast Media
Delayed report.
&&Local storm report, Feb 27, 5:40 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
540 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Hail Ohio 41.56N 89.46W
02/27/2024 M0.70 inch Bureau IL Public
Via social media.
&&Local storm report, Feb 27, 5:42 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
542 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail Geneseo 41.45N 90.15W
02/27/2024 M0.25 inch Henry IL Trained Spotter
Occurring right now.
&&Local storm report, Feb 27, 5:43 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
543 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail 2 N New Windsor 41.24N 90.44W
02/27/2024 M0.70 inch Henry IL Trained Spotter
Occurring right now.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 1:58 AM CST | Wind Advisory | DVN | Bureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more | 28 hr |
| Feb 27, 4:32 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 43 min |
| Feb 27, 4:55 PM CST | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 50 min |
| Feb 27, 4:56 PM CST | Severe Thunderstorm Warning | DVN | Mercer | 49 min |
| Feb 27, 5:13 PM CST | Severe Thunderstorm Warning | DVN | Whiteside | 47 min |
| Feb 27, 5:28 PM CST | Tornado Warning | DVN | Henry | 47 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.